Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2003, 2:44 PM EDT for Bladen County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 2:44 PM EDT (18:44 UTC)
- Expired
- May 25, 2003, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 251844
SVRILM
NCC017-251945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 345 PM EDT
* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
OF BLADENBORO...OR ABOUT 6 MILES SOUTHEAST OF LUMBERTON...MOVING
EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLADENBORO AROUND 255 PM
DUBLIN AROUND 305 PM
CLARKTON AROUND 310 PM
ELIZABETHTOWN AROUND 320 PM
WHITE LAKE AROUND 335 PM
LAGOON AROUND 340 PM
THIS STORM HAS A HISTORY OF PRODUCING THREE QUARTER INCH HAIL.
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3473 7839 3445 7837 3447 7876 3446 7883
3448 7886 3450 7884 3457 7885 3468 7879
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:00 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 25, 10:00 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EDT SUN MAY 25 2003 SURFACE ANALYSIS INDICATES A TROUGH STRETCHING ACROSS THE CENTRAL CAROLINAS. RATHER EXTENSIVE CLOUD COVER IN PLACE ALONG THE TROUGH...AND CURRENTLY ONLY AFFECTING EXTREME WESTERN PORTIONS OF THE CWA WITH MOSTLY SUNNY SKIES ELSEWHERE. EXPECT GOOD DIRUNAL HEATING THIS AFTERNOON...RESULTING IN WIDESPREAD AFTERNOON CUMULUS AND ALSO HELPING TO MAKE THE ATMOSPHERE MODERATELY UNSTABLE. SPC HAS PLACED ALL BUT THE COASTAL NC COUNTIES IN A SLIGHT RISK FOR TODAY...WITH THE POSSIBILITY OF CONVECTION FIRING UP ALONG THE SEA BREEZE AND IN THE VICINITY OF THE INLAND TROUGH. GIVEN THE INSTABILITY AND FOCUSING MECHANISMS FOR CONVECTION...PLAN ON RAISING AFTERNOON AND EVENING POPS. WILL ALSO ISSUE A SEVERE WEATHER OUTLOOK. FORECAST HIGHS APPEAR ON TRACK...BUT WILL OPEN UP THE RANGE ON THE WARMER SIDE A BIT. MARINE: WEAK RIDGING DOWN THE COAST HAS RESULTED IN LIGHT SE WINDS OVER LAND AND LIGHT NE WINDS AT THE BUOYS. THE FLOW IS EXPECTED TO BECOME SE-S THROUGHOUT LATER TODAY AS HIGH PRES OFF THE NEW JERSEY COAST DRIFTS E. PLAN ON TWEAKING INITIAL CONDITIONS AND ADJUSTING WIND SPEEDS THIS AFTERNOON TO 10-15 MPH PER LATEST GUIDANCE. OTHERWISE...FORECAST ON TRACK AND NO OTHER CHANGES PLANNED. FCSTID = 36 PRELIMINARY NUMBERS... ILM 82 64 84 67 / 30 20 50 50 LBT 82 62 84 64 / 40 30 50 50 FLO 83 63 85 65 / 40 30 50 50 MYR 79 65 80 68 / 30 20 50 50 .ILM... .NC...NONE. .SC...NONE. JAQ
Hazardous weather outlook, May 25, 11:07 AM EDT, 3 hours 37 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1107 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL. THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES TODAY. A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. JAQ
In the hours before
Special weather statement, May 25, 10:49 AM EDT, 3 hours 55 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-252100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1049 AM EDT SUN MAY 25 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. WITH A WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL. ANYONE WITH OUTDOOR PLANS THIS AFTERNOON AND THIS EVENING SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
Special weather statement, May 25, 1:14 PM EDT, 1 hour 30 minutes before
SCZ017-251800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 114 PM EDT SUN MAY 25 2003 ...STRONG THUNDERSTORM OVER EASTERN MARLBORO COUNTY... AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM NEAR BLENHEIM...OR 9 MILES SOUTH OF BENNETTSVILLE....MOVING EAST AT 20 MPH. OTHER CITIES IN THE PATH OF THIS STORM INCLUDE CLIO AND DUNBAR. THIS STORM CONTAINS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND IS LIKELY PRODUCING SMALL HAIL AND WIND GUSTS UP TO 30 MPH. RADAR IS ALSO INDICATING HEAVY RAINFALL WITH THIS THUNDERSTORM... WITH RAIN RATES IN EXCESS OF ONE HALF INCH PER HOUR. THIS MUCH RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JAQ
Local storm report, May 25, 2:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 2 NW FAIRMONT NC 0.75 IN HAIL
05/25/03 ROBESON
43Local storm report, May 25, 2:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 2 NW FAIRMONT NC 0.75 IN HAIL
05/25/03 ROBESON
43/JAQThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:36 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 54 min |
| May 25, 2:34 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 41 min |
| May 25, 4:07 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.